Is There Any Downside to Taking Trelegy Ellipta?
Dear Dr. Mahler:
I read your recent post and have heard of Ellipta, though now Trelegy may be one step newer…
Is there any downside to taking all these helpers at once?
I was thinking, although it is more to do in a day, that keeping them separate might be a good thing. More effect from each on their own?
Katherine from Greensboro, NC
Thanks for commenting on my recent post about a new 3-in-1 approved inhaler by the Food and Drug Administration (FDA) for those with COPD on September 18.
Please note that this single inhaler contains three different medications for treatment of those with COPD. These medications are already combined together and are available. These are Anoro Ellipta (different bronchodilators – vilanterol and umeclidinium) and Breo Ellipta (a bronchodilator – vilanterol – and an inhaled corticosteroid – fluticasone). So, the pharmaceutical company, GlaxoSmithKline, combined all three medications together in a dry powder inhaler called Trelegy Ellipta. They performed various studies (called randomized clinical trials) as required by the Food and Drug Administration. The company then submitted the results to the FDA for review and consideration of approval.
Although it may seem confusing, the different Ellipta inhalers along with numerous other inhalers developed by other pharmaceutical companies provide many options for health care providers to hopefully make it easier for you to breathe with activities and to reduce the chances of having a flare-up (called exacerbation). These treatment strategies are provided by the a group of experts in COPD called the GOLD committee.
You asked about a downside to taking all three medications together. Please note that current recommendations for the use of inhaled corticosteroids in treating those with COPD is for those individuals who have had 2 flare-ups (exacerbations) in the past one year OR one flare-up that was “bad enough” to require hospitalization. The reason for this recommendation is that inhaled corticosteroids can have side effects. The most concerning is an increased risk of pneumonia. Other possible side effects include a yeast infection in the throat, bruising of the skin, and thinning of the bones (called osteoporosis).
As with all medications, your health care provider should consider the likely benefits of the medications along with possible side effects. Some people call this “weighing the balance.”
I hope that this information is helpful. I encourage you to discuss the available inhalers with your health care professional.
Donald A. Mahler, M.D.